Ohio, 2019

High Wind in Ohio, November 27, 2019

November 27, 2019 · NWS IWX · 8 events in 8 counties and zones

A negatively tilted trough, combined with a 130 knot jet streak forced the rapid development and intensification of seasonably deep low pressure. The low tracked across northeastern Illinois and then into central Lake Michigan.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A negatively tilted trough, combined with a 130 knot jet streak forced the rapid development and intensification of seasonably deep low pressure. The low tracked across northeastern Illinois and then into central Lake Michigan. While some stronger wind gusts were noted along a cold front, pockets of damaging winds occurred behind the front with 50 to 60 mph wind gusts common, resulting in power outages, trees and power lines down and some minor structure damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 27, 6:02 AM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Nov 27, 6:02 AM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
602 AM EST Wed Nov 27 2019

.SYNOPSIS...
Issued at 409 AM EST Wed Nov 27 2019

High winds out of the west and southwest are expected today, with
gusts up to 50 to 60 mph possible. Travel will be difficult,
especially for high profile vehicles. Otherwise, expect rain to
diminish through the day, with showers possible mainly north of US
30 by the afternoon and evening. Temperatures in the mid 40s and low
to mid 50s this morning will fall into the low 40s by the afternoon.
Lows tonight will be in the 30s. Dry conditions are expected
Thursday, with highs in the upper 30s and 40s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 409 AM EST Wed Nov 27 2019

Forecast looks largely on track this morning with the warm front
north of the CWA and the approaching cold front to our west. A line
of heavier showers is rolling across the west/central CWA as of this
writing, with potential for convective winds gusts up to 50 mph or
so. Otherwise, winds so far are in the 15 to 25 knot range, with a
few gusts up to 30-35 knots so far. Expect these to increase as we
head into the morning hours and the dry slot works its way into the
area. Made very little change to the previous forecast, with high
wind warning/storm warning/lakeshore flood headlines still in place.
Temperatures will be in the 40s and low to mid 50s, falling from
west to east through the day as the cold front comes through. Expect
the rain to taper off behind the main front, with chances for
showers confined to areas along/north of US 30 this afternoon and
evening. Dry later tonight, with lows falling into the 30s.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 409 AM EST Wed Nov 27 2019

Quiet weather is expected Thursday into Friday afternoon with partly
to mostly cloudy skies and highs in the upper 30s and low 40s. Lows
will drop into the upper 20s and low to mid 30s.

The next chances for precipitation will be Friday afternoon into the
weekend, with isentropic ascent/moisture advection lifting into our
area ahead of the next surface low. The surface/upper level low is
forecast to shift from the north central plains Friday to our
forecast area Sunday morning as it occludes. Expect best chances for
precipitation with the warm front Friday night into Saturday, and
kept likely/cat pops for that period. Expect mostly rain with
this, but there is a window Friday night for some sleet/freezing
rain potential (mainly in the northeastern CWA) as warm layer
aloft lifts in overnight and temps at surface fall to freezing.
Expect limited impacts from any freezing rain that falls as temps
quickly climb above freezing again but could see a little bit of a
wintry mix. Highs on Saturday/Sunday will rise into the 40s.
Rain/snow mix chances taper off for a period on Sunday with the
dry slot of the system, but shower activity behind the low is
expected into Monday with potential for some lake enhancement (850
mb temps to about - 7C).

Kept the low chances for precipitation Tue/Wed, especially north of
US 30, as we'll be under somewhat zonal flow on the periphery of a
weak upper level ridge. Models suggest intermittent chances for
precipitation with passing shortwaves through the flow, though
confidence is fairly low at this time. Highs will be in the 30s.
Lows will be in the 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 555 AM EST Wed Nov 27 2019

The advertised cold front is starting is moving across Indiana
for the start of the 12Z TAF cycle. This has resulted in ceilings
rebounding to VFR with a brief gust to around 40kt. The improved
ceilings are expected to be of short duration as IR satellite
shows an MVFR post-frontal stratus deck building in from the west.
Shortly after the 12Z, ceilings are expected to drop back to MVFR
as sustained winds and gusts start to ramp up. Gusts up to 45 or
even 50kt continue to be expected during the daylight hours. Winds
will start a gradual decrease late this evening and into the
overnight hours. Ceilings should also improve, but there is some
question on VFR conditions returning within this TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...High Wind Warning until 9 PM EST /8 PM CST/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Lakeshore Flood Advisory until 10 PM CST this evening for INZ003.

MI...High Wind Warning until 9 PM EST this evening for MIZ077>081.

     Lakeshore Flood Warning until 11 PM EST this evening for MIZ077.

OH...High Wind Warning until 9 PM EST this evening for OHZ001-002-004-
     005-015-016-024-025.

LM...Storm Warning until 11 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 27, 4:28 AM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
428 AM EST Wed Nov 27 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-280930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
428 AM EST Wed Nov 27 2019 /328 AM CST Wed Nov 27 2019/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST /8 PM CST/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

There is a high wind warning in effect through this evening. There
is a slight chance for thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of high winds, wind damage, or power outages are
appreciated.

MIZ077-280930-
Berrien-
428 AM EST Wed Nov 27 2019

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Warning.

There is a high wind warning in effect through this evening. There
is a slight chance for thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of high winds, wind damage, or power outages are
appreciated.

INZ003-280930-
La Porte-
328 AM CST Wed Nov 27 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING...
...LAKESHORE FLOOD ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lakeshore Flood Advisory.

There is a high wind warning in effect through this evening. There
is a slight chance for thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of high winds, wind damage, or power outages are
appreciated.

LMZ043-046-280930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
428 AM EST Wed Nov 27 2019

...STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

There is a slight chance for thunderstorms early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Storm Warning.

Conditions hazardous to small craft are expected Thursday, then again
on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Reports of high winds are appreciated.

In the hours before

Local storm report, Nov 27, 7:46 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
746 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND GST 3 SSW LOGANSPORT        40.71N 86.37W
11/27/2019  M53 MPH          CASS               IN   AWOS

            EMERGENCY MANAGER REPORTED WIDESPREAD TREES
            DOWN AND POWER OUTAGES ACROSS CASS COUNTY
            INDIANA.

&&

MSK
Local storm report, Nov 27, 7:49 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
749 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 1 N ATHENS              41.07N 86.13W
11/27/2019  M66 MPH          FULTON             IN   MESONET

&&

MSK
Local storm report, Nov 27, 8:58 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
858 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     NON-TSTM WND GST 2 NNE LANDESS           40.64N 85.54W
11/27/2019  M62 MPH          GRANT              IN   MESONET

&&
Local storm report, Nov 27, 9:09 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     NON-TSTM WND GST 3 SE DOMESTIC           40.59N 85.05W
11/27/2019  M64 MPH          ADAMS              IN   MESONET

&&
Local storm report, Nov 27, 9:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND DMG PORTLAND                40.44N 84.98W
11/27/2019                   JAY                IN   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN AT A RESIDENCE.

&&

NDM
Local storm report, Nov 27, 9:15 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
915 AM EST WED NOV 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     NON-TSTM WND GST 3 NNE LANDESS           40.64N 85.54W
11/27/2019  M56 MPH          GRANT              IN   MESONET

&&

NDM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Van Wert

When
November 27, 9:45 AM EST to 9:00 PM EST
Where
Van Wert forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county.

High Wind, Henry

When
November 27, 10:30 AM EST to 9:00 PM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county.

High Wind, Defiance

When
November 27, 10:51 AM EST to 9:00 PM EST
Where
Defiance forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county. A barn was blown over east-southeast of Williams Center. Some residential shingle damage was noted in Brunersburg.

High Wind, Putnam

When
November 27, 11:40 AM EST to 9:00 PM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county.

High Wind, Williams

When
November 27, 11:45 AM EST to 9:00 PM EST
Where
Williams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county.

High Wind, Allen

When
November 27, 12:53 PM EST to 9:00 PM EST
Where
Allen forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county. The Automated Surface Observation System at the Lima airport recorded a peak wind gust of 61 mph.

High Wind, Fulton

When
November 27, 2:15 PM EST to 9:00 PM EST
Where
Fulton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county.

High Wind, Paulding

When
November 27, 4:20 PM EST to 9:00 PM EST
Where
Paulding forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Trees, tree limbs, power lines and poles were all reported down in spots across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861629, 861626, 861624, 861628, 861630, 861622, 861625, 861627.